Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 3, NWS Goodland, KS

May 3, 2017Yuma County, Colorado; 8 counties in Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this frost advisory at May 3, 2017, 2:24 AM MDT for Yuma County, Colorado; 8 counties in Kansas; Dundy County, Nebraska. It took effect at May 4, 2017, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 2:24 AM MDT (08:24 UTC)
In effect from
May 4, 2017, 12:00 AM MDT
Expired
May 4, 2017, 8:00 AM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS73 KGLD 030824
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
224 AM MDT Wed May 3 2017

COZ090-KSZ001-002-013-014-027-028-041-042-NEZ079-031800-
/O.NEW.KGLD.FR.Y.0003.170504T0600Z-170504T1400Z/
Yuma County-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, 
and Benkelman
224 AM MDT Wed May 3 2017 /324 AM CDT Wed May 3 2017/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 8 AM MDT /9 AM CDT/ THURSDAY...

The National Weather Service in Goodland has issued a Frost
Advisory...which is in effect from midnight MDT /1 AM CDT/
tonight to 8 AM MDT /9 AM CDT/ Thursday.

* Temperatures...In the mid 30s.

* Timing/Duration...after midnight through early Thursday morning.

* Impacts...any temperature sensitive vegetation may be injured by
  the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider harvesting or protecting tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$

COZ091-092-031800-
/O.NEW.KGLD.FZ.A.0001.170504T0600Z-170504T1400Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
224 AM MDT Wed May 3 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

The National Weather Service in Goodland has issued a Freeze
Watch...which is in effect from late tonight through Thursday
morning.

* Temperatures...In the low 30s.

* Timing/Duration...after midnight through early Thursday morning.

* Impacts...any temperature sensitive vegetation will be injured 
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means temperatures of 32 degrees or less are 
possible. These conditions could kill crops and other sensitive 
vegetation.

&&

$$
JTL
4 follow-up statements
961 
WWUS73 KGLD 031755
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1155 AM MDT Wed May 3 2017

COZ090-KSZ001-002-013-014-027-028-041-042-NEZ079-040000-
/O.CON.KGLD.FR.Y.0003.170504T0600Z-170504T1400Z/
Yuma County-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, 
and Benkelman
1155 AM MDT Wed May 3 2017 /1255 PM CDT Wed May 3 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY...

* Temperatures...In the mid 30s.

* Timing/Duration...after midnight through early Thursday 
  morning.

* Impacts...any temperature sensitive vegetation may be injured 
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider harvesting or protecting tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$

COZ091-092-040000-
/O.CON.KGLD.FZ.A.0001.170504T0600Z-170504T1400Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
1155 AM MDT Wed May 3 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* Temperatures...In the low 30s.

* Timing/Duration...after midnight through early Thursday 
  morning.

* Impacts...any temperature sensitive vegetation will be injured 
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means temperatures of 32 degrees or less are
possible. These conditions could kill crops and other sensitive
vegetation.

&&

$$
870 
WWUS73 KGLD 032039
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
239 PM MDT Wed May 3 2017

COZ091-092-040600-
/O.UPG.KGLD.FZ.A.0001.170504T0600Z-170504T1400Z/
/O.NEW.KGLD.FZ.W.0001.170504T0600Z-170504T1400Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
239 PM MDT Wed May 3 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
THURSDAY...

The National Weather Service in Goodland has issued a Freeze
Warning...which is in effect from midnight tonight to 8 AM MDT
Thursday. The Freeze Watch is no longer in effect.

* Temperatures...Near 30 degrees.

* Timing/Duration...after midnight through early Thursday 
  morning.

* Impacts...any temperature sensitive vegetation will be injured
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures of 28 degrees or
below are forecast for at least one hour. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also...potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

COZ090-KSZ001-002-013-014-027-028-041-042-NEZ079-040600-
/O.CON.KGLD.FR.Y.0003.170504T0600Z-170504T1400Z/
Yuma County-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, 
and Benkelman
239 PM MDT Wed May 3 2017 /339 PM CDT Wed May 3 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY...

* Temperatures...In the middle 30s.

* Timing/Duration...after midnight through early Thursday 
  morning.

* Impacts...any temperature sensitive vegetation may be injured 
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider harvesting or protecting tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$
974 
WWUS73 KGLD 040547
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1147 PM MDT Wed May 3 2017

COZ091-092-041400-
/O.CON.KGLD.FZ.W.0001.170504T0600Z-170504T1400Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
1147 PM MDT Wed May 3 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THURSDAY...

* Temperatures...Near 30 degrees.

* Timing/Duration...after midnight through early Thursday 
  morning.

* Impacts...any temperature sensitive vegetation will be injured 
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when temperatures of 28 degrees or
below are forecast for at least one hour. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also...potted plants normally left outdoors
should be covered or brought inside away from the cold.

&&

$$

COZ090-KSZ001-002-013-014-027-028-041-042-NEZ079-041400-
/O.CON.KGLD.FR.Y.0003.170504T0600Z-170504T1400Z/
Yuma County-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, 
and Benkelman
1147 PM MDT Wed May 3 2017 /1247 AM CDT Thu May 4 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM CDT/
THURSDAY...

* Temperatures...In the middle 30s.

* Timing/Duration...after midnight through early Thursday 
  morning.

* Impacts...any temperature sensitive vegetation may be injured 
  by the cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider harvesting or protecting tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$
219 
WWUS73 KGLD 041400
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
800 AM MDT Thu May 4 2017

COZ091-092-041500-
/O.EXP.KGLD.FZ.W.0001.000000T0000Z-170504T1400Z/
Kit Carson County-Cheyenne County-
Including the cities of Burlington, Arapahoe, and Cheyenne Wells
800 AM MDT Thu May 4 2017

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures have warmed well above freezing across the area.

$$

COZ090-KSZ001-002-013-014-027-028-041-042-NEZ079-041500-
/O.EXP.KGLD.FR.Y.0003.000000T0000Z-170504T1400Z/
Yuma County-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Goodland, Colby, Sharon Springs, Oakley, Tribune, Leoti, 
and Benkelman
800 AM MDT Thu May 4 2017 /900 AM CDT Thu May 4 2017/

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT /9 AM CDT/ THIS
MORNING...

Temperatures have quickly warmed across the area this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at May 2, 11:55 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 2, 11:55 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1155 PM MDT Tue May 2 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Tue May 2 2017

Main forecast issues will chance of precipitation through tomorrow
followed by winds for tomorrow. Satellite showing ridging along the
west coast of North America with northwest flow aloft over the
central portion of the country. Numerous shortwaves are embedded
within this flow with one affecting the area later this afternoon
into early tomorrow and a weaker one for later tomorrow.

For tonight it looks like the shortwave comes across in two parts.
One that goes across the northern portion of or area with the
stronger southern portion going south of our area. Main/strongest
jet lift looks to along the southern edge of our area to south of
our area. Mid level lift progs show show strongest lift along the
southern edge. Weaker but still decent lift reside further north
over our area. Theta-e lapse rates stay low positive with very
little elevated cape in the column.

High resolution qpf output supports the above scenario especially
the Arw and to a lesser extent the Rap. The Arw was catching the
current area of light rain showers across our far north the best.
Based on all this, am using the Arw as a baseline and making minor
adjustments based on other parameters. The main change was to
slow down the arrival of precipitation this evening and its
progression across the forecast area. Models agree on keep
precipitation in the east longer tonight with this first
shortwave. Plan on having showers with embedded thunderstorms
through this evening with no thunderstorms after midnight.

Based on the best performing guidance, what happened last night,
and rather thick cloud cover, chose to go toward the warmer
guidance for mins.

For Wednesday...Complicated precipitation forecast. The first
shortwave is in the process of leaving the area early in the day.
However right on its heals is the second shortwave moving in. Left
front quadrant of jet will begin affect the western portion of the
area in the afternoon. Theta-e lapse rates through the day are much
better and are negative. Also much more Cape/instability is in the
column.

The model output, especially the high resolution guidance, is
keeping precipitation around longer, especially in the east, due to
the second shortwave, which looks a little stronger. There may be a
slight break in between the shortwaves. However with the lingering
lift, favorable lapse rates, cape, and moderate/strong mesoscale
forcing, a higher chance of precipitation looks in store for the
area, especially in the morning. So raised pops according. Cloud
cover and cold front moving through will keep temperatures from
rising too much. Will tend toward the cooler guidance.

In regards to the front, winds behind it look breezy to windy which
is similar to previous guidance and forecast.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 147 PM MDT Tue May 2 2017

The long term period will be dry through most of the period with
chances for precipitation returning Monday afternoon and Tuesday.
One thing mentionable for Wednesday night is the potential for frost
over the western portion of the CWA. Low temperatures will generally
range between 32 to 36 degrees over those areas and RH values are
favorable.

The primary reason behind the dry conditions is an omega block
across the United States, with the CWA under a ridge. This ridge
will begin to move into the region Thursday and move over the region
by Friday. This ridge will impact the area through the beginning of
next week. Temperatures will also increase due to the ridge.
Thursday and Friday will increase steadily and be in the 60s and
70s. High temperatures in the 80s Saturday through Monday. Finally
decreasing slightly Tuesday into the mid to upper 70s.

Guidance currently shows slight movement of the ridge eastward on
Monday, which explains the precipitation chances. There is southerly
flow shown to move over the western side of the region bringing in
some moisture. This will need to be monitored as next week
approaches, but right now nothing appears to be severe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1101 PM MDT Tue May 2 2017

A low pressure system moving across the southern high plains over
the next 24 hours will bring a chance of rain showers overnight
with a chance of thunderstorms from mid day through the afternoon
on Wednesday before showers and clouds begin to clear out as a
ridge of high pressure moves in Wednesday night.

VFR conditions are currently expected through the TAF period at
GLD with a chance of showers and thunderstorms mainly between
18Z-22Z. North winds will become gusty after 13Z and will
continue through about 00Z Wednesday evening. After 00Z, winds
will subside and skies will begin to clear.

MCK is expected to remain VFR through the TAF period. North winds
will become gusty after 17Z and will continue through about 00Z
with a chance of showers and thunderstorms mainly between 17Z-21Z.
North winds will subside and skies will begin to clear after 03Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, May 2, 10:22 AM MDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1022 AM MDT Tue May 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1022 AM MDT Tue May 2 2017 /1122 AM CDT Tue May 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wednesday night into Thursday morning frost may form west of Highway
27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:24 AM MDTFreeze WatchGLDCheyenne, Kit Carson12 hr
May 3, 2:39 PM MDTFreeze WarningGLDCheyenne, Kit Carson17 hr

Nearby

Frost Advisories in Kansas, 2017Frost Advisories in Colorado, 2017Frost Advisories in Nebraska, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.